Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 248, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 7, 2009, 6:19 PM CDT for Ford County, Kansas. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2009, 6:19 PM CDT (23:19 UTC)
- Expired
- Sep 7, 2009, 7:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Ford County, KS
The radar
The Dodge City radar (KDDC), 17 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 6:24 PM CDT | HAIL 1 | 5 N Minneola, KS | MOST OF THE HAIL STONES ARE THE SIZE OF DIMES. |
| Sep 7, 7:09 PM CDT | TSTM WND GST 60 | 17 Ssw Dodge City, KS | NICKEL SIZE HAIL WAS ALSO REPORTED. |
| Sep 7, 7:09 PM CDT | HAIL 0.88 | 17 Ssw Dodge City, KS | THUNDERSTORM WIND GUSTS WERE ESTIMATED AT 60 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 072319 SVRDDC KSC057-080000- /O.NEW.KDDC.SV.W.0248.090907T2319Z-090908T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 619 PM CDT MON SEP 7 2009 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN FORD COUNTY IN SOUTHWEST KANSAS. * UNTIL 700 PM CDT * AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER SOUTH CENTRAL FORD COUNTY...OR 6 MILES NORTH OF MINNEOLA...MOVING NORTHEAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF SOUTHWESTERN FORD COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3770 10014 3770 9974 3748 9991 3748 10020 TIME...MOT...LOC 2319Z 210DEG 6KT 3753 10003 $$ WRIGHT
1 follow-up statement
000 WWUS53 KDDC 072342 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 642 PM CDT MON SEP 7 2009 KSC057-080000- /O.CON.KDDC.SV.W.0248.000000T0000Z-090908T0000Z/ FORD KS- 642 PM CDT MON SEP 7 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR SOUTHWESTERN FORD COUNTY... AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER SOUTH CENTRAL FORD COUNTY...OR 8 MILES NORTH OF MINNEOLA...MOVING NORTHEAST AT 5 MPH. THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. AT 619 PM CDT...A TRAINED SPOTTER REPORTED QUARTER SIZE HAIL 16 MILES SOUTH OF DODGE CITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3770 10014 3770 9974 3748 9991 3748 10020 TIME...MOT...LOC 2341Z 210DEG 6KT 3756 10001 $$ WRIGHT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:41 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Sep 7, 3:41 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 341 PM CDT MON SEP 7 2009 .DISCUSSION... DAYS 1-2... THUNDERSTORMS WERE DEVELOPING ALONG A WEAK FRONTAL BOUNDARY IN CENTRAL KS TODAY. OTHER ISOLATED STORMS WERE DEVELOPING HERE AND THERE ON NO APPARENT BOUNDARIES. THE ISOLATED STORMS IN THE WARM SECTOR SHOULD WEAKEN WITH THE LOSS OF HEATING BUT CONVECTION ALONG THE FRONT SHOULD LINGER INTO THE NIGHT. AFTER SOME LINGERING MORNING SHOWERS, THUNDERSTORMS WILL PROBABLY DEVELOP LATE IN THE AFTERNOON IN WESTERN KS ALONG THE LEE TROUGH. THIS ACTIVITY COULD ALSO LINGER INTO TUESDAY NIGHT. WITH PLENTY OF SUN MUCH OF THE DAY, TEMPERATURES OUGHT TO WARM TO NEAR 90 IN MOST PLACES, WITH SOME 80S IN THE EAST. A STRONG SHORTWAVE TROUGH MOVING ACROSS THE NORTHERN PLAINS WILL HELP PUSH A COLD FRONT INTO KANSAS LATE TUESDAY NIGHT AND WEDNESDAY. THUNDERSTORMS ARE POSSIBLE AS THIS FRONT MOVES THROUGH OUR COUNTY WARNING AREA. WITH CLOUDS AND POSSIBLE PRECIP, TEMPERATURES MAY BE A LITTLE COOLER WEDNESDAY. DAYS 3-7... COLD FRONT STILL PROGGED TO CROSS WRN KS FRIDAY NIGHT AS AN UPPER LVL LOW DEVELOPS OVER THE NRN PLAINS. 00Z MODELS WERE IN GOOD AGREEMENT WITH THIS UPPER LOW DEVELOPING AND THEY KEEPS THIS LOW ALMOST STATIONARY THROUGH THE WEEKEND. OVER WRN KS LOW LVL MOISTURE APPEARS TO BE SOMEWHAT LIMITED SAT AS MULTIPLE UPPER LVL S/W TROFS ROTATE AROUND THIS UPPER LOW...HOWEVER MID LVL MOISTURE IS PROGGED TO ACCOMPANY A FEW OF THESE WAVES ALONG WITH SOME MID LVL INSTAB. AS A RESULT CAN NOT COMPLETELY RULE OUT SOME LIGHT PCPN SOMETIME OVER THE WEEKEND PERIOD BUT AT THIS TIME WILL FOCUS POPS LATE IN THE PERIOD SUNDAY NIGHT/MONDAY AS A SOME 85H MOISTURE APPEARS TO BEGIN TO RETURN AHEAD OF ONE OF THESE UPPER LVL DISTURANCE. AS FOR TEMPERATURES OVER THE WEEKEND PERIOD...THE 00Z GFS WAS COOLER THAN THE ECMWF BOTH SAT AND SUNDAY IN THE SFC-85H LVL WHILE ALOFT BOTH AGREE WITH SOME DOWNSLOPE FLOW DEVELOPING OVER OUR WRN CWA. CURRENT GRIDS SEEM TO BE A COMPROMISE BETWEEN THESE TWO SOLUTIONS AND GIVEN THE CONTINUED UNCERTAINTY ON HOW MUCH WARMING WILL OCCUR FROM THE DEVELOPING DOWNSLOPE FLOW HAVE OPTED TO STAY CLOSE TO CURRENT FORECAST OVER THE WEEKEND PERIOD. && AVIATION... FOR THE 18Z TAFS...12Z NAM HAS A 5H S/W TROF SLOWLY MOVING EAST ACROSS WRN KS LATE THIS AFTERNOON AND EARLY TONIGHT. WITH SOME MID LVL MOISTURE AND LATE DAY INSTAB PRESENT THERE APPEARS TO BE A SLT CHC FOR SOME SHRA/TSRA LATE TODAY OR EARLY TONIGHT...ESPECIALLY IN OUR NE CWA. AT THIS TIME HOWEVER ANY PCPN THAT DOES DEVELOPS WILL LOOKS TO BE WIDELY SCATTERED SO DID NOT INCLUDE MENTION OF PCPN IN THE TAFS. GUSTY SOUTH WINDS THIS AFTERNOON ARE EXPECTED TO SUBSIDE TO AROUND 10KTS AFTER SUNSET AS THE BACK MORE TO THE SE. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 90 63 85 / 20 20 20 30 GCK 65 90 60 84 / 20 30 30 30 EHA 65 90 62 86 / 10 20 30 30 LBL 65 90 63 86 / 20 20 30 30 HYS 64 88 64 83 / 40 20 30 30 P28 66 88 66 88 / 40 20 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/18
Hazardous weather outlook, Sep 7, 5:05 AM CDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 505 AM CDT MON SEP 7 2009 KSZ030-031-043>046-061>066-074>081-084>090-081015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 505 AM CDT MON SEP 7 2009 /405 AM MDT MON SEP 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR ISOLATED TO WIDELY SCATTERED THUNDERSTORMS THIS AFTERNOON...MAINLY ACROSS FAR WEST CENTRAL AND SOUTHWEST KANSAS NEAR THE COLORADO BORDER. NO SEVERE WEATHER IS EXPECTED WITH DANGEROUS CLOUD-TO-GROUND LIGHTNING BEING THE MAIN THREAT WITH ANY LATE DAY STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL PUSH SOUTH INTO WESTERN KANSAS WEDNESDAY BRINGING WITH IT AN INCREASED CHANCE FOR MORE ORGANIZED THUNDERSTORM ACTIVITY ACROSS SOUTHWEST KANSAS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE NOT EXPECTED TO BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
In the hours before
Local storm report, Sep 7, 6:16 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
616 PM CDT MON SEP 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 8 E PRATT 37.65N 98.59W
09/07/2009 E0.88 INCH PRATT KS LAW ENFORCEMENT
&&
GERARDNearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.